What is included in the long-term monitoring of upper gastrointestinal bleeding (UGIB)?

Updated: Sep 01, 2021
  • Author: Bennie Ray Upchurch, III, MD, FACP, AGAF, FACG, FASGE; Chief Editor: BS Anand, MD  more...
  • Print
Answer

The 2010 international consensus guidelines on upper gastrointestinal (GI) bleeding (UGIB) state that selected low-risk patients may be discharged immediately following endoscopy, but high-risk patients should remain hospitalized for at least 72 hours. [104]

According to the 2008 Scottish Intercollegiate Guidelines Network (SIGN) guideline, patients with a post-endoscopic Rockall score of less than 3 have a low risk of rebleeding or death and are candidates for early discharge and outpatient follow up. [45]

More recent international validation of the Glasgow-Blatchford bleed score (GBS) has confirmed that a score of 0 or 1 is associated with a very low risk of intervention and that hospital admission and emergency endoscopy are not required. [47]

The goal is to maintain the intragastric pH above 6 to maintain the clot. This is most easily achieved by intravenous proton pump inhibitor (PPI) therapy. After the acute phase, 72 hours, the coagulated vessel should be stable and the patient can be switched to oral therapy. If the patient rebleeds or has ongoing bleeding, repeat endoscopic therapy is suggested. If this is not successful, interventional radiology is performed to clot the bleeding vessel. If this fails, surgery would be considered.

The greatest risk for perforation is usually within the first 48 hours after endoscopic therapy. In the subsequent 48-72 hours after endoscopic therapy, the patient should receive acid-suppressive therapy to maintain a high gastric pH (above 6). A high gastric pH can be achieved by a continuous infusion of high-dose intravenous PPI therapy.

Tachyphylaxis may develop within 24 hours if H2-receptor antagonists are administered.

Patients who do not require endoscopic therapy and do not have other comorbidities should be considered for discharge.

Patients who did not require endoscopic treatment should receive routine, oral dosing of a PPI, ie, daily dosing prior to breakfast. Whether high-dose intravenous proton-pump inhibitor (PPI) therapy is advantageous in this setting remains controversial.

Oral PPI therapy can be used with any of the oral PPI preparations.

Patients should be tested for H pylori either by histology of gastric biopsy specimens taken on initial upper endoscopy or by other tests of active infection. Serologic testing should be avoided as it cannot be used to diagnose an active infection. If H pylori testing is positive, H pylori therapy should be instituted after the patient has been discharged and is in stable condition. Moreover, H pylori eradication should be confirmed 4-6 weeks later in patients with UGIB. This can be done by checking the stool for the H pylori antigen, or an H pylori breath test. The accuracy of eradication testing is much more reliable 2-4 weeks after the therapy has been completed and the patient has had no further antibiotics or antisecretory therapy. [147, 148]

Data on acid suppression via oral PPI therapy in order to produce a reduction in rebleeding are limited. High-dose intravenous PPI therapy appears to reduce rebleeding, but PPIs are not currently approved by the US Food and Drug Administration (FDA) for such treatment. The patient may be fed after recovery from local and intravenous anesthesia.

Some patients may require further endoscopic therapy. If repeat endoscopic therapy is needed, the stomach will usually empty liquids without residue within 2-3 hours. The 2011 American Society of Anesthesiologists (ASA) guidelines recommend a minimum of 2 hours without oral intake before performing endoscopy. [149]

The 2008 SIGN guideline recommends repeat endoscopy and endotherapy within 24 hours when initial endoscopic treatment is deemed suboptimal or in patients in whom rebleeding will likely be life threatening. [45]

If the patient remains stable, the patient can then be started on therapy for ulcer healing.

The patient should continue oral therapy for ulcer disease noted on endoscopy or for ulcers caused by cautery techniques during endoscopic therapy, only for a duration long enough to heal the ulceration.

Long-term acid suppression to prevent ulcer recurrence or its complications may not be required in patients with low-risk endoscopic findings and should be individualized in those with the need for continued nonsteroidal anti-inflammatory drug (NSAID) use, aspirin or other antiplatelet therapies, or anticoagulation. [150, 65]

Aspirin and NSAID therapies should be avoided in view of their adverse effect on platelet aggregation and ulcer healing. However, according to the 2010 international consensus guidelines, resumption of aspirin therapy in patients who require anticlotting prophylaxis should not be delayed as cardiovascular risks outweigh the risk of rebleeding. [104]

The 2008 SIGN guidelines state that patients with healed bleeding ulcers who are negative for H pylori require concomitant PPI therapy at the usual daily dose if NSAIDs, aspirin, or cyclooxygenase (COX)-2 inhibitors are indicated. [45]

If patients must remain on NSAIDs or low-dose aspirin, secondary prophylaxis against NSAID-induced ulcers should be given. According to the 2010 international consensus guidelines on UGIB, postdischarge use of aspirin or NSAIDs requires cotherapy with a PPI. [104]

The patient's hemoglobin value should be monitored to assess the efficacy of iron therapy as an outpatient; further improvement should be noted. Oral or parenteral iron supplementation to treat posthemorrhagic anemia are both effective options. Erythropoietin analogues have been shown to be effective in increasing the rate of hemoglobin production after ulcer hemorrhage, but they may not have a favorable cost-benefit ratio.

Repeat endoscopy should be done at follow-up in patients with gastric ulcers to document ulcer healing and to exclude cancer. [151]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!